Wyoming, 2019

Damaging Winds in Wyoming, June 26, 2019

June 26, 2019 · NWS UNR · 2 events in 1 county or zone

A line of severe thunderstorms developed across western Crook County and eventually tracked into South Dakota. The storms produced wind gusts around 60 mph over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed across western Crook County and eventually tracked into South Dakota. The storms produced wind gusts around 60 mph over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 26, 7:51 PM MST, 49 minutes earlier.

Area forecast discussion, Jun 26, 7:51 PM MST, 49 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
851 PM MDT Wed Jun 26 2019

.UPDATE...
Issued at 851 PM MDT Wed Jun 26 2019

KUDX radar shows two areas of thunderstorms. One area of strong to
severe storms cover a good portion of Campbell County into western
Crook County and parts of southeast MT, while another has
recently developed and intensified over portions of southwest SD.
All this activity is generally moving to the east-northeast. The
threat for strong to severe storms will likely continue through
the rest of the evening as the storms continue to move through a
favorable environment over far northeast WY and much of western
SD. Large hail and gusty winds will be the main threats from the
severe storms, with locally heavy rainfall as well. The watch
area may eventually need to be expanded or extended across
northwest SD as well as parts of south central SD if the stronger
activity holds together later this evening. The activity should
diminish in intensity around 06z or soon thereafter. Forecast has
been updated to raise pops and adjust coverage based on latest
radar trends.

&&

.DISCUSSION...(This Evening Through Wednesday)
Issued at 310 PM MDT Wed Jun 26 2019

Current surface analysis shows nearly stationary and weak frontal
boundary from central WY to along the SD/NE state line. Low
pressure is located along the boundary over east-central WY. Upper
level analysis shows slowly building ridge centered over the
Plains, with southwest flow extending from the southwest US into
the high plains, ahead of upper low off the Pacific NW coast.
Skies are mostly sunny in general right now with temps mostly in
the mid 70s to mid 80s. Winds are mostly variable and light,
except a bit breezy from the south near the boundary across south
central SD. KUDX radar shows very little across the area at this
point. Regional radars show most activity right now over northwest
WY and southeast WY.

Another round of active weather is likely toward this evening as
stronger shortwave over southern WY and northern CO slides through
the area, breaking fairly strong cap that is in place now.
Significant instability has built across much of the area,
especially to the east and southeast of the Black Hills, where
MLCAPE values up to 4000 j/kg are forecast late today. Better shear
looks to be favored more to the north and northwest of the Black
Hills into southeast MT. Storms will continue to increase some in
coverage across southern MT, WY, and the NE panhandle late this
afternoon, eventually moving into and developing across southern and
western portions of the forecast area by early evening. Isolated
supercells and multi-cells can be expected initially, with a line of
storms or MCS possibly developing across parts of southwest into
central SD this evening as low level jet increases. Large hail and
strong wind gusts will be the main threats from severe storms, while
an isolated tornado cannot be ruled out across the area. Activity
will move out of the area from southwest to northeast overnight.

Warmer weather will continue to build into the area late week, with
hot conditions Friday into Saturday. Highs will be in the 80s to
around 90 on Thursday, with upper 80s and 90s on Friday. Storm
chances will mainly be confined to the northern Black Hills and
northwest SD on Thursday, with mainly dry conditions on Friday, as
temps warm aloft and cap becomes fairly strong. Hot conditions will
linger into Saturday for most areas, especially to the east of the
Black Hills. South central SD will see temps approaching 100 on
Friday and Saturday with humid conditions.

The ridge weakens and shifts east over the weekend, allowing a
series of disturbances and an eventual cold front to cross the
region. Chances for showers and storms will increase over the
weekend, with the best chances right now looking to be Sunday
afternoon and evening. Some stronger storms are possible over the
weekend, especially during the late day hours. Cooler air will
return for Sunday and especially the first half of next week. West
to southwest flow aloft early next week will likely result in
isolated to scattered storms at times.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 539 PM MDT Wed Jun 26 2019

Scattered thunderstorms will move across the area this evening.
Local MVFR/IFR conditions are expected with the thunderstorms.
Otherwise, VFR conditions should prevail across the area through
Thursday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...26
DISCUSSION...26
AVIATION...7
Hazardous weather outlook, Jun 26, 5:05 AM MST, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
605 AM MDT Wed Jun 26 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
605 AM MDT Wed Jun 26 2019 /705 AM CDT Wed Jun 26 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected late this
afternoon through this evening, ending shortly after midnight as
the storms move into central South Dakota. There is a slight risk
of severe thunderstorms over nearly all the area. The main severe
threats are large hail and damaging wind gusts. Hail larger than
2 inches is possible over parts of far northeastern Wyoming and
west-central South Dakota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk of severe thunderstorms late Thursday
afternoon and evening over far northeastern Wyoming, northwestern
South Dakota, and parts of west-central South Dakota (mostly north
and east of the Black Hills). Large hail and damaging wind gusts
are the main threats.

It will be very warm and humid on Friday. The heat index could
approach 100 degrees over south-central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

In the hours before

Local storm report, Jun 26, 7:07 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
807 PM MDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             SMITHWICK               43.30N 103.22W
06/26/2019  E1.00 INCH       FALL RIVER         SD   PUBLIC

&&

ME
Local storm report, Jun 26, 7:26 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
826 PM MDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             14 NNE RECLUSE          44.93N 105.60W
06/26/2019  E1.75 INCH       CAMPBELL           WY   PUBLIC

&&

ME
Local storm report, Jun 26, 7:27 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     14 NNE RECLUSE          44.93N 105.60W
06/26/2019  E60 MPH          CAMPBELL           WY   PUBLIC

&&

ME
Local storm report, Jun 26, 7:56 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
856 PM MDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 N ROCKYFORD           43.51N 102.50W
06/26/2019  E1.00 INCH       OGLALA LAKOTA      SD   PARK/FOREST SRVC

&&

ME
Special weather statement, Jun 26, 8:15 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
915 PM MDT Wed Jun 26 2019

SDZ031-043-270345-
Jackson SD-Pennington Co Plains SD-
915 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
SOUTHEASTERN PENNINGTON COUNTIES UNTIL 945 PM MDT...

At 915 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Potato Creek, or 33 miles southwest of Kadoka,
moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Potato Creek, Interior, Cactus Flat, Cedar Pass and Minuteman Missile
Visitors Center.

This includes Interstate 90 in South Dakota between Mile Markers 128
and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4356 10215 4370 10214 4369 10218 4369 10225
      4372 10228 4393 10183 4369 10148 4348 10208
TIME...MOT...LOC 0315Z 225DEG 34KT 4361 10210

Carstens
Local storm report, Jun 26, 8:28 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT WED JUN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     2 ENE WESTON            44.64N 105.30W
06/26/2019  M49 MPH          CAMPBELL           WY   TRAINED SPOTTER

0852 PM     HEAVY RAIN       2 ENE WESTON            44.64N 105.30W
06/26/2019  M1.05 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

ME

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
June 26, 8:40 PM MST
Where
Crook County, 6 mi ENE of Carlile
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.523, -104.688

Wind gusts were estimated around 60 mph.

Thunderstorm Wind, Crook

When
June 26, 9:10 PM MST
Where
Crook County, Colony
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.920, -104.200

The spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825785, 825786.